Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 168, NWS Grand Forks, ND

August 30, 2007Kittson County, Marshall County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 30, 2007, 7:17 PM CDT for Kittson County, Marshall County, Minnesota. It was in force for 37 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2007, 7:17 PM CDT (00:17 UTC)
Expired
Aug 30, 2007, 7:54 PM CDT
In force
37 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Kittson County, MN, Marshall County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 119 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 7:20 PM CDTHAIL 0.7511 S Hallock, MN
Aug 30, 7:25 PM CDTHAIL 16 Wsw Donaldson, MNQUARTER SIZE HAIL. LATE REPORT FROM THURSDAY AUGUST 30TH 2007.
Aug 30, 7:26 PM CDTHAIL 18 Nw Stephen, MNHAIL CROSSED INTO MARSHALL COUNTY FROM KITTSON COUNTY.
Aug 30, 7:45 PM CDTHAIL 0.882 E Stephen, MNHAIL WAS OBSERVED WHILE EMPLOYEE WAS EXAMINING DAMAGE FROM A PREVIOUS DAYS STORMS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.3 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2007-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2007-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2333 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 310017
SVRFGF
MNC069-089-310115-
/O.NEW.KFGF.SV.W.0168.070831T0017Z-070831T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
717 PM CDT THU AUG 30 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KITTSON COUNTY IN NORTHWEST MINNESOTA...
  NORTHWESTERN MARSHALL COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 815 PM CDT

* AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
  STORM WAS LOCATED 5 MILES SOUTH OF MATTSON...OR 22 MILES NORTHEAST
  OF GRAFTON...MOVING TO THE SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DONALDSON AT 725 PM CDT...
  STEPHEN AT 740 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4872 9706 4856 9714 4836 9692 4848 9663

$$

KAISER
1 follow-up statement
000 
WWUS53 KFGF 310054
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
752 PM CDT THU AUG 30 2007

MNC069-089-310102-
/O.CAN.KFGF.SV.W.0168.000000T0000Z-070831T0115Z/
KITTSON MN-MARSHALL MN-
752 PM CDT THU AUG 30 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KITTSON AND
NORTHWESTERN MARSHALL COUNTIES IS CANCELLED...

AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
THUNDERSTORM HAS WEAKEN AND IS NO LONGER CONSIDERED SEVERE. SO THE 
WARNING HAS BEEN CANCELLED. 

LAT...LON 4872 9706 4856 9714 4836 9692 4848 9663

$$

KAISER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 5:26 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 30, 5:26 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
526 PM CDT THU AUG 30 2007

.UPDATE...
LINE OF SHOWERS AND THUNDERSTORMS APPROACHING THE NORTHERN RED
RIVER VALLEY AND NORTHWEST MN ATTM...AND IS JUST A BIT FURTHER
WEST THAN PREVIOUSLY THOUGHT. THEREFORE JUST ISSUED AN UPDATE TO
INCLUDE A SLIGHT CHANCE OF PCPN FOR THE NORTHERN VALLEY DOWN INTO
NORTHWEST MN. SOME MODEL SOLUTIONS WANT TO BRING SOME OF THIS
ACTIVITY DOWN INTO THE KGFK AREA...BUT WILL KEEP IT OUT FOR NOW
AND SEE HOW IT PROGRESSES. UNLESS MORE DEVELOPMENT OCCURS ON THE
FAR WESTERN EDGE...KGFK SHOULD BE SAFE. REST OF FORECAST UNCHANGED.

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT THU AUG 30 2007/

SHORT TERM...MAIN FORECAST CHALLENGES ARE TEMPERATURES AND
PRECIPITATION. WHEN LOOKING AT THE CURRENT SURFACE ANALYSIS...THE
AREA REMAINS BETWEEN WEATHER SYSTEMS...WITH ONE AREA OF LOW PRESSURE
IN S MB AND ANOTHER LOW IN W WI. WHEN COMPARING THE MODELS...MODELS
REMAIN IN GOOD AGREEMENT...SO KEPT CONTINUITY AND LEANED TOWARD GFS
SOLUTION FOR FORECAST. S MB LOW WILL CONTINUE TO WEAKEN AS IT SHIFTS
E THIS EVENING. ONLY POTENTIAL FOR ANY PRECIP WOULD BE IN FAR NE
COUNTIES NEAR BDE EARLY THIS EVENING...CLOSEST TO THE LOW.
OTHERWISE...S RETURN FLOW CONTINUES OVERNIGHT AS THE 500MB RIDGE
CONTINUES TO BUILD INTO THE N PLAINS. THUS...CONTINUED CURRENT
FORECAST TREND OF SLOWLY WARMING TEMPS FOR FRI AND SAT...WITH TEMPS
RISING TO NEAR 90 BY SAT.

THEN...A LOW PRESSURE SYSTEM STARTS PULLING ITS COLD FRONT ACROSS ND
ON SAT NIGHT...BRINGING THE NEXT CHANCE FOR THUNDERSTORMS TO PARTS
OF THE AREA FOR SAT NIGHT AND SUN.

LONG TERM...(MON-THU)...MODELS...PARTICULARLY THE GFS...CONTINUE
WITH GOOD RUN TO RUN CONTINUITY LAST 2 DAYS. ECMWF ALSO CLOSE TO GFS
IN SURFACE FEATURES AND 12Z RUN FOLLOWED CLOSELY. NEXT THREAT OF
TSRA WITH BOUNDARY DROPPING OUT OF CANADA MONDAY...WITH UPPER WAVES
FOR SUPPORT. TIMING DIFFICULT BUT EXPECT A BREAK OF SORTS LATER TUE
INTO WED AS UPPER RIDGE BUILDS IN...WITH NEXT WAVE OF SIGNIFICANCE
WED. LIKE THE SLOWER GFS...BUT AT DAYS 6 AND 7 WILL HAVE TIME TO
WATCH. EXPECT WARMEST WEATHER EARLY IN WEEK AS A WEAK BOUNDARY OF
SORTS DROPS IN UNDER BUILDING HEIGHTS AHEAD OF MID WEEK WAVE.

AVIATION...WITH FAIRLY DRY AIRMASS EXPECT SKC OR SCT 060-080
OVERNIGHT. WITH BOUNDARY DROPPING S...EXPECT WINDS TO DIMINISH
OVERNIGHT AND TURN NE AND REMAIN FAIRLY LIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON
Hazardous weather outlook, Aug 30, 6:01 AM CDT, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
601 AM CDT THU AUG 30 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-311115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
601 AM CDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING IN NORTHWEST MINNESOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY ACROSS THE
ENTIRE REGION. THE BEST CHANCE FOR THUNDERSTORMS WILL BE SATURDAY
NIGHT AHEAD OF A COLD FRONT. THERE IS THE THREAT THAT A FEW STORMS
MAY BE SEVERE WITH LARGE HAIL AND HIGH WINDS SATURDAY NIGHT INTO
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DK

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.